Mathematische Zeitschrift

, Volume 270, Issue 1–2, pp 165–177

Reverse Khas’minskii condition



The aim of this paper is to present and discuss some equivalent characterizations of p-parabolicity for complete Riemannian manifolds in terms of existence of special exhaustion functions. In particular, Khas’minskii in Ergodic properties of recurrent diffusion prossesses and stabilization of solution to the Cauchy problem for parabolic equations (Theor Prob Appl 5(2), 1960) proved that if there exists a 2-superharmonic function \({\mathcal{K}}\) defined outside a compact set on a complete Riemannian manifold R such that \({\lim_{x\to \infty} \mathcal{K}(x)=\infty}\), then R is 2-parabolic, and Sario and Nakai in Classification theory of Riemann surfaces (Springer, Berlin, 1970) were able to improve this result by showing that R is 2-parabolic if and only if there exists an Evans potential, i.e. a 2-harmonic function \({E:R{\setminus} K \to \mathbb{R}^+}\) with \({\lim_{x\to \infty}\mathcal{E}(x)=\infty}\). In this paper, we will prove a reverse Khas’minskii condition valid for any p > 1 and discuss the existence of Evans potentials in the nonlinear case.


p-Parabolicity Superharmonic functions Khas’minskii condition Evans potentials 

Mathematics Subject Classification (2000)

53C20 31C12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Björn, A., Björn, J.: Boundary regularity for p-harmonic functions and solutions of the obstacle problem on metric spaces. J. Math. Soc. Japan 58(4), 1211–1232 (2006). Google Scholar
  2. 2.
    Clarkson, J.: Uniformly Convex Spaces. Trans. Am. Math. Soc. 40(3), 396–414 (1936).
  3. 3.
    Grigor’yan A.: Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds. Bull. Am. Math. Soc. (N.S.) 36(2), 135–249 (1999)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Helms L.: Potential Theory. Springer, Berlin (2009)CrossRefMATHGoogle Scholar
  5. 5.
    Heinonen J., Kilpeläinen T., Martio O.: Nonlinear Potential Theory of Degenerate Elliptic Equations. Dover, New York (2006)MATHGoogle Scholar
  6. 6.
    Holopainen, I.: Nonlinear potential theory and quasiregular mappings on Riemannian manifolds. Annales Academiae Scientiarum Fenicae, Series A, I. Mathematica, Dissertationes no. 87 (1990)Google Scholar
  7. 7.
    Holopainen, I.: Volume growth, Green’s functions, and parabolicity of ends. Duke Math. J. 97(2), 319–346 (1999).
  8. 8.
    Holopainen, I.: Solutions of elliptic equations on manifolds with roughly Euclidean ends. Math. Z. 217(3), 459–477 (1994).
  9. 9.
    Khas’minskii R.Z.: Ergodic properties of recurrent diffusion prossesses and stabilization of solution to the Cauchy problem for parabolic equations. Theor. Prob. Appl 5(2), 179–195 (1960)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Kilpeläinen, T.; Malỳ, J.: The Wiener test and potential estimates for quasilinear elliptic equations. Acta. Math. 172, 137–161 (1994). Google Scholar
  11. 11.
    Kinnunen, J.; Martio, O.: Nonlinear potential theory on metric spaces. IL. J. Math. 46(3), 857–883 (2002). Google Scholar
  12. 12.
    Maz’ya, V.: On the continuity at a botmdary point of solutions of quasi-linear elliptic equations, vol. 3, pp. 225–242. Vestnik Leningrad Univ. (1976) (English translation)Google Scholar
  13. 13.
    Nakai, M.: On Evans’ potential. Proceedings of the Japan Academy, vol.38, pp. 624–629 (1962).
  14. 14.
    Petersen, P.: Riemannian Geometry, II edn. Graduate Text in Mathematics. Springer, Berlin.
  15. 15.
    Pigola S., Rigoli M., Setti A.G.: Some non-linear function theoretic properties of Riemannian manifolds. Revista Matemàtica Iberoamericana 22(3), 801–831 (2006)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Sario L., Nakai M.: Classification Theory of Riemann Surfaces. Springer, Berlin (1970)MATHGoogle Scholar
  17. 17.
    Tanaka, H.: Harmonic boundaries of Riemannian manifolds. Nonlinear Anal. 14(1), 55–67 (1990).
  18. 18.
    Valtorta, D., Veronelli, G.: Stokes’ Theorem, Volume Growth and Parabolicity.

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità degli Studi di Milano (in collaborazione con l’Università dell’Insubria di Como)MilanoItaly

Personalised recommendations